Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 11, NWS Topeka, KS

April 18, 2015Cloud County, Republic County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Apr 18, 2015, 5:15 PM CDT for Cloud County, Republic County, Kansas. It was in force for 18 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 18, 2015, 5:15 PM CDT (22:15 UTC)
Expired
Apr 18, 2015, 5:33 PM CDT
In force
18 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Cloud County, KS, Republic County, KS

The radar

The Grand Island radar (KUEX), 105 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 18, 5:20 PM CDTHAIL 0.55 Wnw Clyde, KS
Apr 18, 5:22 PM CDTHAIL 15 Wnw Clyde, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 10.3 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2015-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 683 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2015-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
683 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
808 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

141 
WUUS53 KTOP 182215
SVRTOP
KSC029-157-182245-
/O.NEW.KTOP.SV.W.0011.150418T2215Z-150418T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
515 PM CDT SAT APR 18 2015

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CLOUD COUNTY IN NORTH CENTRAL KANSAS...
  SOUTH CENTRAL REPUBLIC COUNTY IN NORTH CENTRAL KANSAS...

* UNTIL 545 PM CDT

* AT 511 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES WEST OF 
CLYDE...AND MOVING NORTH AT 20 MPH.

  HAZARD...QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

* LOCATIONS IMPACTED INCLUDE...
  AGENDA.
  RURAL AREAS OF NORTHEAST CLOUD AND SOUTHEAST REPUBLIC COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3976 9763 3977 9742 3955 9745 3955 9754
TIME...MOT...LOC 2214Z 172DEG 18KT 3962 9749

HAIL...1.00IN
WIND...<50MPH

$$

BARJENBRUCH
2 follow-up statements
233 
WWUS53 KTOP 182229
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
529 PM CDT SAT APR 18 2015

KSC029-157-182245-
/O.CON.KTOP.SV.W.0011.000000T0000Z-150418T2245Z/
REPUBLIC-CLOUD-
529 PM CDT SAT APR 18 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
CLOUD AND SOUTH CENTRAL REPUBLIC COUNTIES UNTIL 545 PM CDT...

AT 525 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST
OF AGENDA...AND MOVING NORTH AT 10 MPH.

HAZARD...QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EXTREME NORTHERN CLOUD AND SOUTHEASTERN
  REPUBLIC COUNTIES.

TRAINED SPOTTERS HAVE REPORTED DIME SIZE HAIL WITH THIS STORM...BUT 
AREAS OF LARGER HAIL ARE LIKELY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3974 9762 3975 9745 3962 9745 3960 9755
TIME...MOT...LOC 2228Z 166DEG 10KT 3965 9750

HAIL...1.00IN
WIND...<50MPH

$$
895 
WWUS53 KTOP 182233
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
533 PM CDT SAT APR 18 2015

KSC029-157-182243-
/O.CAN.KTOP.SV.W.0011.000000T0000Z-150418T2245Z/
REPUBLIC-CLOUD-
533 PM CDT SAT APR 18 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CLOUD AND SOUTH
CENTRAL REPUBLIC COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED ACROSS THE WARNED 
AREA. SMALL HAIL REMAINS POSSIBLE.

LAT...LON 3974 9762 3975 9745 3962 9745 3960 9755
TIME...MOT...LOC 2233Z 172DEG 18KT 3971 9751

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 3:39 PM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, Apr 18, 3:39 PM CDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
339 PM CDT Sat Apr 18 2015

.SHORT TERM...(This Evening through Sunday)
Issued at 321 PM CDT SAT APR 18 2015

20Z regional radar loop shows an MCV moving north northeast across
western Miami county. Broad area of showers continued over northeast
and east central Kansas into northwest Missouri aided by upper level
diffluence and the above mentioned MCV. Expect the precipitation to
gradually work its was northeast out of the CWA early this evening.
Further west across central and south central Kansas thunderstorms
where thunderstorms developed along a outflow boundary from this
mornings convection and were moving north across central Kansas.
Expect the activity to spread east into the areas west of a
Belleville to Salina line through 22Z. Have increased precipitation
chances there. SBCAPE of 1000-2000 J/kg and 0-6km shear of 30 to
40kts so expect a few storms to produce hail and some strong gusty
winds. Further east subsidence behind the MCV should keep most areas
dry for late afternoon and part of the evening hours. Short term
models move the area of showers and thunderstorms northeast later
this evening and overnight across much of the area, given the mean
850mb-300mb flow from the south expect storms to continue to move
north through early evening, but slowly build eastward. Have
increased precipitation chances west of a Council Grove to Manhattan
to Marysville line through the evening then spread east through the
night. The upper low is expected to start moving east into the
Plains and phase with a northern stream shortwave trough which was
moving across Saskatchewan into Montana at late afternoon, and phase
late tonight and then progress eastward on Sunday. A cold front will
move into north central Kansas by early Sunday morning with the from
moving southeast across the remainder of northeast and east central
Kansas by early afternoon Sunday. Expect an area of showers and
embedded thunderstorms to be ongoing then precipitation chances
diminishing after the frontal passage. With the upper trough still
to move through and steep lapse rates expect an area of showers post
frontal for a few hours. Lows tonight mainly in the 50s. Highs
Sunday will range from the lower to upper 60s.

.LONG TERM...(Sunday Night through Saturday)
Issued at 321 PM CDT SAT APR 18 2015

By 00 UTC on Monday, all of the 12 UTC models were showing that the
cutoff low will be opening up as an open wave as it phases with the
northern stream upper trough. As the upper trough axis passes, the
precipitation will exit the area late Sunday afternoon or evening as
subsidence and cold advection takes over.  Soundings are showing
strong winds below 850 mb and a high percentage of the wind should
get transported to the surface given the steep low-level lapse rates
and subsidence.  This should result in wind gusts above 30 mph
during the evening.

Northwest upper flow on the southwest side of a large upper low will
be the rule early next week over the central plains. A well mixed
boundary layer with deep mixing is expected on Monday so expect
breezy and cool conditions.  A weak surface ridge will be over
northeast Kansas Tuesday morning with lows in the mid to upper 30s
with some frost possible.

A split flow pattern is in place for midweek and beyond with the
deep upper low over the great lakes region and an active southern
stream across the southern plains.  The 12z GFS/ECMWF both push
Canadian high pressure into the central plains late in the week with
the bulk of the cold air to the northeast of northeast Kansas.
Shortwave energy should be moving through the southern plains
providing some precipitation chances from time to time during the
extended.  Northeast Kansas should be in the cool air thus any
shower and thunderstorm activity should be elevated in nature.  At
this point, the timing and strength of the shortwave energy and the
depth of the cool air over northeast Kansas is uncertain. Will
forecast some precipitation chances and below normal temperatures
during the extended.

&&

.AVIATION...(For the 18Z TAFs through 18Z Sunday Afternoon)
Issued at 1249 PM CDT SAT APR 18 2015

VFR conditions are expected outside of convective activity. MVFR
to areas of IFR are expected near MHK through 20Z then an
improvement to VFR by 21Z. SHRA will continue through 21Z at TOP
and FOE with MHK having a low probability of shra through 00Z.
High resolution short range models develop tsra in western and
central KS then move it northeast toward MHK by 06Z, then
affecting TOP and FOE after 09Z. WInds shift to the northwest in
the 14Z-16Z period.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...53
LONG TERM...Johnson
AVIATION...53
Hazardous weather outlook, Apr 18, 3:44 PM CDT, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
344 PM CDT SAT APR 18 2015

KSZ008>012-020>024-026-034>040-054>056-058-059-192045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
344 PM CDT SAT APR 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS EXPECTED OVER CENTRAL KANSAS LATE THIS
AFTERNOON AND EVENING AND DRIFT EAST THROUGH THE EVENING. SOME OF
THESE STORMS MAY BE STRONG TO SEVERE...PRIMARILY WEST OF A SENECA
TO COUNCIL GROVE LINE. HAIL IS EXPECTED TO BE THE PRIMARY
HAZARD...WITH AN ISOLATED TORNADO RISK GENERALLY WEST OF JUNCTION
CITY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS EVENING WEST OF A SENECA TO COUNCIL
GROVE LINE THIS EVENING.

In the hours before

Special weather statement, Apr 18, 4:38 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
438 PM CDT SAT APR 18 2015

KSZ020-021-182200-
CLAY-CLOUD-
438 PM CDT SAT APR 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CLAY AND EAST
CENTRAL CLOUD COUNTIES...

THROUGH 500 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTH AT 15 MPH
ACROSS PORTIONS OF NORTHWESTERN CLAY AND EASTERN CLOUD COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS
CAPABLE OF PRODUCING PENNY SIZE HAIL. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE VINING.

&&

LAT...LON 3957 9750 3957 9736 3957 9723 3935 9726
      3933 9747
TIME...MOT...LOC 2137Z 176DEG 15KT 3944 9736

BARJENBRUCH
Special weather statement, Apr 18, 4:45 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
445 PM CDT SAT APR 18 2015

KSZ020-182215-
CLOUD-
445 PM CDT SAT APR 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CLOUD COUNTY...

THROUGH 515 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTH AT 15 MPH
ACROSS PORTIONS OF SOUTHERN AND CENTRAL CLOUD COUNTY BETWEEN DELPHOS
AND CONCORDIA. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS
STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL. THE STRONG
THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF CLOUD COUNTY.

&&

LAT...LON 3950 9761 3931 9765 3931 9782 3936 9783
      3951 9785
TIME...MOT...LOC 2145Z 182DEG 12KT 3936 9774

BARJENBRUCH
Special weather statement, Apr 18, 5:11 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
511 PM CDT SAT APR 18 2015

KSZ020-182230-
CLOUD-
511 PM CDT SAT APR 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CLOUD COUNTY...

THROUGH 530 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTH AT 20 MPH
ACROSS PORTIONS OF NORTHEASTERN CLOUD COUNTY...BETWEEN CONCORDIA AND
CLYDE. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM
IS CAPABLE OF PRODUCING NICKEL SIZE HAIL.

THE STORM MAY STRENGTHEN OVER THE NEXT SEVERAL MINUTES. BE READY TO
TAKE SHELTER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3965 9740 3951 9745 3951 9754 3965 9757
TIME...MOT...LOC 2211Z 178DEG 16KT 3959 9748

BARJENBRUCH

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 8:21 AM CDTSpecial Weather StatementTOPShawnee24 min
Apr 18, 4:38 PM CDTSpecial Weather StatementTOPClay22 min
Apr 18, 4:45 PM CDTSpecial Weather StatementTOPCloud30 min
Apr 18, 5:11 PM CDTSpecial Weather StatementTOPCloud19 min
Apr 18, 5:25 PM CDTSpecial Weather StatementTOPWashington20 min
Apr 18, 6:11 PM CDTSpecial Weather StatementTOPRepublic19 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.